Podcast 059 – Bath Salts with Leon Gussow

Today I am joined by toxicology master, Leon Gussow to discuss a new quasi-legal class of drugs: Bath Salts. I saw my first OD of this a month ago; despite the drug’s name, this patient was neither clean nor pleasantly refreshed. He was violent, agitated, and overheated.

This class of drugs are chemically altered hallucinogenic stimulants. Depending on which chemical is used in the salts, the patient can look like they took meth or ecstasy. They will present with a sympathomimetic toxidrome including hyperadrenergic vitals and profound hyperthermia.

How many folks out there have ever used the Bellevue-style metal tub to immerse these patients in ice baths? Let me know in the comments.

Here is a link to Leon’s bath salt article in EM News.

Play

You finished the 'cast,
Now get CME credit

Already an EMCrit CME Subscriber?
Click Here to Get CME Credit for the Episode


Not a subcriber yet? Why the heck not?
By subscribing, you can...

  • Get CME hours
  • Support the show
  • Write it off on your taxes or get reimbursed by your department

Sign Up Today!

.

Subscribe Now

If you enjoyed this post, you will almost certainly enjoy our others. Subscribe to our email list to keep informed on all of the ED Critical Care goodness.

This Post was by , MD, published 3 years ago. We never spam; we hate spammers! Spammers probably work for the Joint Commission.

Comments

  1. Duluth Mn has been dealing with the after effects of bath salts and synthetic marijuana for over a year. Some people who have used the bath salts don’t respond to verbal commands, but as soon as you touch them the whole body starts flailing about wildly. Have seen alot of different reactions to these drugs.

  2. James DuCanto, M.D. says:

    Speaking as an Anesthesiologist, I wonder if Dantrolene (the drug we use to treat Malignant Hyperthermia) would be useful in the treatment of the hypermetabolic syndrome associated with Bath Salt intoxication–whatever that stuff is. Dantrolene was useful in a case of hypermetabolic syndrome following Hemicorpectomy at my institution several years ago. At first we thought it was MH, but it soon became clear that is was a hypermetabolic syndrome due to the large scale of the surgery (removal of pelvis and lower extremities below L3 for a pelvic cancer).

    • Leon responds:

      Much of the speculation about using dantrolene to treat MDMA (ecstasy) associated hyperthermia has appeared in the anesthesiology literature, and has been based on uncontrolled case reports and unproved notions that the mechanism may be similar to that of malignant hyperthermia.

      I’m fairly simple-minded, and generally believe in sticking to the basics unless: 1) the basics aren’t working, and 2) there is at least reasonable evidence that a specific antidote might be beneficial.

      The general management of ecstasy-associated hyperthermia (which we can reasonably generalize to treatment of bath salt intoxication) includes: quickly getting control of the patient and the situation; attending to airway, breathing and circulation; checking the core temperature and instituting aggressive cooling (if indicated) with water mist and fan and ice packs; and monitoring for rhabdomyolysis and seizure. I’d prefer to focus on these aspects rather than consider unproven interventions. I am not aware of a case in which these measures were taken expeditiously and there was a bad outcome.

      In sum, the basics should work, and there is no good evidence that dantrolene improves outcome in these cases. I agree with the conclusion in the chapter on dantrolene as an antidote in the new edition (9th) of Goldfrank’s Toxicologic Emergencies:

      “Given the lack of evidence-based support, dantrolene therapy is not recommended for indications other than malignant hyperthermia. . . . It bears emphasizing that dantrolene given for hyperthermia is not a substitute for aggressive cooling”

      I’d add that getting control of the situation and patient very well might require — in addition to large doses of benzodiazepines — paralysis with a non-depolarizing agent and intubation.

      Leon

  3. Don Diakow says:

    Dr Weingart. We had a case yesterday with a Hyperthermic, Hypotensive, Hypoglycemic, Pco2 60, PH 7.2 Temp 42.1C MDMA OD. Here I thought our in field H20 and icepacks were going to cool this young patient until I saw the ER pack this young guy in ice from head to Etube. His temp came down 2 degrees C but I think your Metal tub Ice bath would have been much more effective after seeing that nothing was really working.

  4. Probably a stupid question, but…

    Could you use iced saline like you’d use for therapeutic hypothermia in these PTS? If they are hyperthermic and dehydrated would a litre or two of iced saline cause any harm if it was guided based on the PT’s volume status and used in conjunction w other cooling methods?

    • definitely

      • How would you go about it? How many litres of fluid would be safe to give before hypervolemia becomes an issue.

        This is a purely theoretical question, but:

        Heck, in some of these PTS would therapeutic hypothermia be a good idea due to its neuroprotective effects. Cool them down and wait for their brain to recover from the drugs?

Speak Your Mind (Along with your name, job, and affiliation)